Thunderstorm Wind, Meade
- When
- August 9, 5:25 PM MST
- Where
- Meade County, 14.5 mi E of Sturgis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.410, -103.216
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over western Meade County and produced wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over western Meade County and produced wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 4:20 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT FRI AUG 9 2013
.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 201 PM MDT FRI AUG 9 2013
CURRENT SURFACE ANALYSIS PLACES HIGH STRETCHING FROM SASKATCHEWAN
SOUTHEAST TOWARDS THE MIDWEST WHILE LOW REMAINS OVER THE GREAT
BASIN. THIS CONTINUES TO BRING LIGHT EAST/SOUTHEASTERLY LOW LEVEL
FLOW TO OUR AREA. UPPER LEVEL ANALYSIS PLACES LOW OVER THE NRN CA
COAST WITH NEGATIVELY TILTED RIDGE OVER THE ROCKIES. MOISTURE
CONTINUES TO FLOW IN AHEAD OF THE LOW AND PUSH INTO OUR AREA IN
WEST/NWRLY FLOW. INITIAL SHORT WAVE SLIDING THROUGH IS RESULTING IN
SOME CONVECTION OVER THE BLACK HILLS INTO NERN WYO...WHILE PRIMARY
WAVE IS NOW MAKING ITS WAY THROUGH THE BIGHORNS.
FOR THE REST OF TODAY INTO TONIGHT...SOME STORMS WILL CONTINUE
WITH INITIAL WAVE AS IT MAKES ITS WAY THROUGH THE AREA. WAVE MOVING
OVER THE BIGHORNS SLOWLY APPROACHING WILL BE THE MAIN CONCERN AS
HIGH RES MODELS HAVE BEEN CONSISTENT WITH INDICATING THE
DEVELOPMENT OF WIDESPREAD PRECIP WITH ITS APPROACH THIS EVENING.
MONSOONAL FLOW CONTINUES TO BRING PLENTY OF MOISTURE INTO THE AREA
WITH PWAT VALUES PUSHING AROUND 125-150 PERCENT OF NORMAL. ALONG
WITH THE AMPLE MOISTURE...LIGHT LOW LEVEL UPSLOPE FLOW WILL
COMBINE WITH POSSIBLE SLOW STORM MOTION TO RESULT IN POSSIBLE AREAS
OF HEAVY PRECIP. RUNOFF REMAINS A STRONG CONCERN GIVEN THE PRECIP
RECEIVED OVER THE PAST FEW DAYS SO WILL KEEP THE FLASH FLOOD WATCH
GOING OVER THE BLKHLS AND ADJACENT PLAINS. AS FOR SEVERE
POTENTIAL...INSTABILITY AND SHEAR REMAIN MODEST SO DO NOT EXPECT A
WIDESPREAD THREAT...THOUGH A COUPLE STORMS COULD BECOME STRONG TO
SEVERE. SHORT WAVE WORKS EAST THROUGH THE AREA OVERNIGHT...STARTING
TO WORK OUT OF THE AREA EARLY SAT MORNING.
ON SATURDAY...SIMILAR LARGE SCALE PATTERN REMAINS OVER THE AREA
THOUGH NEXT WAVE MOVING THROUGH APPEARS WEAKER. SHEAR APPEARS TO
BE A BIT STRONGER WHILE CAPE VALUES INCREASE TO AROUND 1-2 KJ/KG
OVER MUCH OF THE CWA. THEREFORE...WILL HAVE TO KEEP AN EYE OUT FOR
THE SEVERE THREAT. WAVE PUSHES EAST IN THE EVENING THOUGH GIVEN
THE PATTERN WE HAVE HAD THE PAST WEEK WILL KEEP SOME LOW POPS IN
LATE FOR THE POSSIBILITY OF A FEW STRAY LINGERING STORMS.
&&
.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 201 PM MDT FRI AUG 9 2013
FLOW PATTERN TO REMAIN RELATIVELY UNALTERED THROUGH THE
PERIOD AS A MEAN WESTERN NOAM UPPER LEVEL RIDGE REMAINS IN
PLACE...WITH ASSOCIATED STRONGER NEGATIVE HEIGHT ANOMALIES OVER
HUDSON BAY AND THE NE PAC. MAIN AXIS OF LL MOISTURE TO REMAIN
SHUNTED WEST AGAINST THE ROCKIES FRONT RANGE AS THE HUDSON BAY
LOW PROVIDES GENERAL NORTHERLY FLOW OVER THE GREAT LAKES AND UPPER
MIDWEST. NE PAC UPPER TROUGH WILL PROVIDE GENERAL WEAK IMPULSES
IN WESTERLY FLOW...SUPPORTING NEAR DAILY CHANCES FOR SHRA AND
TS...ESP ACROSS THE WESTERN FA GIVEN UPSLOPE/HIGH TERRAIN
INFLUENCES. IN ADDITION...THIS SYSTEM WILL SUPPORT MID LEVEL PAC
MOISTURE INTO THE REGION. INDICATIONS REMAIN FOR A POSSIBLE EASTERN
BIAS TO THE WESTERN NOAM RIDGE LATE NEXT WEEK WITH A BREAKDOWN OF
THE HUDSON BAY VORTEX. HOWEVER...FORECAST MODELS CAN BE TOO
AGGRESSIVE WITH THE BREAKDOWN OF THE HUDSON BAY VORTEX AND LATEST
GUIDANCE SUGGEST THAT RENEWED TROUGHING OVER THE HUDSON/JAMES BAY
REGION MAY JUST KEEP THE FLOW PATTERN NEARLY LOCKED. DID ADD A
SLIGHT TREND TOWARD MEAN NORTHERN PLAINS RIDGING...NUDGING TEMPS UP
A BIT DAY/S 6 AND 7. GENERALLY FAVORED PERSISTENCE...SUPPORTING NEAR
NORMAL TO SLIGHTLY BELOW NORMAL TEMPS...WITH ABOVE NORMAL PRECIP
CHANCES FOR MOST OF THE PERIOD.
HAVE RETAINED A LOW CHANCE POP MENTION THROUGH THURSDAY...WITH TEMPS
GENERALLY NEAR OR SLIGHTLY BELOW NORMAL. DID INTRODUCE A DRY DAY 7
GIVEN CONCERNS ON A SHIFT IN THE WESTERN CONUS RIDGE. OVERALL SEVERE
THREAT DOES SEEM MARGINAL THROUGH MOST OF THE PERIOD. HOWEVER...FLOW
DOES INCREASE A TIMES IN THE PERIOD...WITH A MORE WIDESPREAD
POTENTIAL FOR SEVERE WEATHER POSSIBLE WHEN THIS DOES OCCUR.
HOWEVER...THIS WILL HINGE ON GENERALLY SUBTLE WAVE TIMING...WHICH
REMAIN AT LOW PREDICTABLY IN THE EXTENDED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 513 PM MDT FRI AUG 9 2013
NUMEROUS TSRA WILL CONTINUE TO MOVE THROUGH NERN WY INTO THE BLKHLS
AREA WITH SCT TSRA ELSEWHERE...BRINGING LCL IFR/MVFR CIGS/VIS IN HEAVIER
PRECIP. ISOLD TSRA MAY LINGER OVER THE AREA THROUGH SATURDAY
MORNING BEFORE BECOMING SCT BY AFTERNOON. LCL MVFR CIGS MAY
DEVELOP LATE TONIGHT OVER THE ERN FOOTHILLS OF THE BLKHLS...THOUGH
WILL DISSIPATE EARLY SAT MORN. OTHERWISE...VFR CONDITIONS ARE
EXPECTED.
&&
.HYDROLOGY...
ISSUED AT 201 PM MDT FRI AUG 9 2013
FLASH FLOOD WATCH CONTINUES FOR THE BLACK HILLS AND ADJACENT
PLAINS THROUGH TONIGHT. A SHORTWAVE DISTURBANCE WILL CROSS THE
AREA LATER TODAY AND TONIGHT BRINGING A GOOD CHANCE FOR
THUNDERSTORMS TO THE AREA...ESPECIALLY THE BLACK HILLS AREA AND
EASTWARD ONTO THE WESTERN SD PLAINS. PRECIPITABLE WATER VALUES
WILL BE NEAR 150 PERCENT OF NORMAL ACROSS MUCH OF THE AREA AND
WEAK UPSLOPE WINDS WILL CONTINUE TO BRING LOW LEVEL MOISTURE INTO
THE AREA THROUGH TONIGHT. WITH WEAK FLOW OVER THE AREA...STORMS
WILL BE RELATIVELY SLOW MOVERS. THESE PARAMETERS... COMBINED WITH
LOCALLY HEAVY RAIN OVER THE AREA DURING THE LAST COUPLE OF DAYS
AND POTENTIAL FOR TRAINING OF STORMS...WILL PRODUCE AN ELEVATED
RISK FOR FLASH FLOODING OVER THE WATCH AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ012-013-024>031-
041-042-072>074.
WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WYZ056>058-071.
&&
SHORT TERM...77
LONG TERM...JC
AVIATION...77
HYDROLOGY...77HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 652 AM MDT FRI AUG 9 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 652 AM MDT (752 AM CDT) FRI AUG 9 2013 ...FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR THE BLACK HILLS AND ADJACENT PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE FOR THUNDERSTORMS...ESPECIALLY LATE TODAY INTO TONIGHT...AS ANOTHER DISTURBANCE CROSSES THE AREA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE WITH HAIL AND STRONG WIND GUSTS. SOME OF THE STORMS WILL LIKELY BE SLOW MOVING AND COULD PRODUCE SIGNIFICANT AMOUNTS OF RAIN IN A SHORT TIME. SLOW MOVING STORMS WITH HEAVY RAINFALL...COMBINED WITH RECENT HEAVY RAINS ACROSS PORTIONS OF THE AREA...WILL RESULT IN AN INCREASED RISK FOR FLASH FLOODING ACROSS THE BLACK HILLS AND ADJACENT PLAINS. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT ACROSS THESE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEKEND AND INTO NEXT WEEK. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 513 PM MDT FRI AUG 9 2013 SDZ028-092345- CENTRAL BLACK HILLS SD- 513 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 545 PM MDT... AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILL CITY...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4393 10346 4386 10362 4399 10377 4405 10366 TIME...MOT...LOC 2314Z 319DEG 8KT 4396 10362 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 536 PM MDT FRI AUG 9 2013 SDZ029-074-100015- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 536 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 615 PM MDT... AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CENTER LAKE...OR 11 MILES SOUTHEAST OF HILL CITY...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CENTER LAKE... CUSTER PARK GAME LODGE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4371 10325 4369 10346 4386 10350 4386 10330 TIME...MOT...LOC 2336Z 340DEG 8KT 4384 10339 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 538 PM MDT FRI AUG 9 2013 SDZ072-073-100030- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 538 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 630 PM MDT... AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEAR BUTTE STATE PARK... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4456 10328 4441 10318 4430 10344 4443 10353 TIME...MOT...LOC 2338Z 244DEG 9KT 4439 10344 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 E DOWNTOWN STURGIS 44.41N 103.41W
08/09/2013 E0.75 INCH MEADE SD PUBLIC
MAINLY PEA SIZED HAIL WITH SOME PENNIES MIXED IN AT
BUFFALO CHIP CAMPGROUND.
&&
JSCHILDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 14 NW PHILIP 44.19N 101.86W
08/09/2013 E1.00 INCH HAAKON SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 8 NW FAIRBURN 43.77N 103.32W
08/09/2013 E70 MPH CUSTER SD PUBLIC
WIND BENT SMALL TREES OVER AND SHOOK HOUSE
&&
POJORLIEThe Rapid City radar (KUDX), 44 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470124.